Nose filler injections are very popular in many Asian countries to improve nose shape and projection. However, due to the vascular supply of nose from the ophthalmic artery and its communication with branches of the facial artery in this region, there could be a possibility of ophthalmic complications in case of an accidental intra-arterial injection of filler material. This may cause devastating complications of partial or complete vision loss with or without associated cutaneous ischaemic changes. We present a case report of a patient who developed features of vascular involvement after two ml of HA filler injection in the nasal dorsum, tip and columella. The patient initially developed tell-tale signs of impending skin necrosis in the nasal and forehead skin followed by ptosis, severe pain and progressive vision loss in the right eye until a point where the patient could only perceive light. The patient was managed with multiple doses of hyaluronidase in the involved skin and two doses of retrobulbar injection for vision loss. Significant recovery in the skin and ophthalmic components occurred within 20 days of filler injection. This case demonstrates that recovery of the ischaemic ophthalmic and cutaneous changes secondary to probable intra-arterial injection could be accomplished using combined retrobulbar and periorbital intracutaneous injections of high-dose pulsed hyaluronidase.
Level of Evidence V
This journal requires that authors assign a level of evidence to each article. For a full description of these Evidence-Based Medicine ratings, please refer to the Table of Contents or the online Instructions to Authors www.springer.com/00266.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Tax calculation will be finalised during checkout.
High dose pulsed hyaluronidase
External carotid artery
Internal carotid artery
Lazzeri D, Agostini T, Figus M, Nardi M, Pantaloni M, Lazzeri S (2012) Blindness following cosmetic injections of the face. Plast Reconstr Surg 129(4):995–1012. https://doi.org/10.1097/PRS.0b013e3182442363
Carruthers JDA, Fagien S, Rohrich RJ, Weinkle S, Carruthers A (2014) Blindness caused by cosmetic filler injection. Plast Reconstr Surg 134(6):1197–1201. https://doi.org/10.1097/PRS.0000000000000754
Carruthers J, Fagien S, Dolman P (2015) Retro or PeriBulbar injection techniques to reverse visual loss after filler injections. Dermatol Surg 41:S354–S357. https://doi.org/10.1097/DSS.0000000000000558
Kumar N, Swift A, Rahman E (2018) Development of “core syllabus” for facial anatomy teaching to aesthetic physicians. Plast Reconstr Surg Glob Open 6(3):e1687. https://doi.org/10.1097/gox.0000000000001687
Funt D, Pavicic T (2013) Dermal fillers in aesthetics: an overview of adverse events and treatment approaches. Clin Cosmet Investig Dermatol 6:295–316. https://doi.org/10.2147/CCID.S50546
Fang M, Rahman E, Kapoor KM (2018) Managing complications of submental artery involvement after hyaluronic acid filler injection in chin region. Plast Reconstr Surg Glob Open 6(5):e1789. https://doi.org/10.1097/GOX.0000000000001789
Loh KTD, Phoon YS, Phua V, Kapoor KM (2018) Successfully managing impending skin necrosis following hyaluronic acid filler injection, using high-dose pulsed hyaluronidase. Plast Reconstr Surg Glob Open 6(2):e1639. https://doi.org/10.1097/gox.0000000000001639
DeLorenzi C (2017) New high dose pulsed hyaluronidase protocol for hyaluronic acid filler vascular adverse events. Aesthet Surg J. https://doi.org/10.1093/asj/sjw251
Wang M, Li W, Zhang Y, Tian W, Wang H (2017) Comparison of intra-arterial and subcutaneous testicular hyaluronidase injection treatments and the vascular complications of hyaluronic acid filler. Dermatol Surg 43(2):246–254. https://doi.org/10.1097/DSS.0000000000000955
Kim DW, Yoon ES, Ji YH, Park SH, Lee BI, Dhong ES (2011) Vascular complications of hyaluronic acid fillers and the role of hyaluronidase in management. J Plast Reconstr Aesthet Surg 64(12):1590–1595. https://doi.org/10.1016/j.bjps.2011.07.013
Tano T, Ono K, Hiratsuka Y et al (2016) Retinal vessel diameters in a Japanese population: the Locomotive Syndrome and Health Outcome in Aizu Cohort Study. Acta Ophthalmol 94(6):e432–e441. https://doi.org/10.1111/aos.12953
de Almeida ART, Saliba AFN (2015) Hyaluronidase in cosmiatry: what should we know? Surg Cosmet Dermatol 7(3):197–203. https://doi.org/10.5935/scd1984-8773.20157301
DeLorenzi C (2014) Complications of injectable fillers, part 2: vascular complications. Aesthet Surg J 34(4):584–600. https://doi.org/10.1177/1090820X14525035
Goodman GJ, Clague MD (2016) A rethink on hyaluronidase injection, intraarterial injection, and blindness: is there another option for treatment of retinal artery embolism caused by intraarterial injection of hyaluronic acid? Dermatol Surg 42(4):547–549. https://doi.org/10.1097/DSS.0000000000000670
Chestnut (2018) Restoration of visual loss with retrobulbar hyaluronidase injection after hyaluronic acid filler. Dermatol Surg 44(3):435–437. https://doi.org/10.1097/dss.0000000000001237
Sharudin SN, Ismail MF, Mohamad NF, Vasudevan SK (2018) Complete recovery of filler-induced visual loss following subcutaneous hyaluronidase injection. Neuro Ophthalmol 00(00):1–5. https://doi.org/10.1080/01658107.2018.1482358
Zhu G-Z, Sun Z-S, Liao W-X et al (2017) Efficacy of retrobulbar hyaluronidase injection for vision loss resulting from hyaluronic acid filler embolization. Aesthet Surg J 38(1):12–22. https://doi.org/10.1093/asj/sjw216
Heydenrych I, Kapoor KM, De Boulle K et al (2018) A 10-point plan for avoiding hyaluronic acid dermal filler-related complications during facial aesthetic procedures and algorithms for management. Clin Cosmet Investig Dermatol 11:603–611. https://doi.org/10.2147/CCID.S180904
Conflict of interest
The authors declare that they have no conflicts of interest to disclose.
Human and Animal Rights
This article does not contain any studies with human participants or animals performed by any of the authors.
Informed consent of the patient was taken for this case report.
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
About this article
Cite this article
Wibowo, A., Kapoor, K.M. & Philipp-Dormston, W.G. Reversal of Post-filler Vision Loss and Skin Ischaemia with High-Dose Pulsed Hyaluronidase Injections. Aesth Plast Surg 43, 1337–1344 (2019). https://doi.org/10.1007/s00266-019-01421-6
- Vision loss
- Nose filler